Alert archive / South Dakota / Flash Flood Warnings in 2004
Flash Flood Warning 19, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 3, 2004, 10:48 PM CDT for Bon Homme County, South Dakota. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2004, 10:48 PM CDT (03:48 UTC)
- Expired
- Jul 4, 2004, 12:15 AM CDT
- In force
- 87 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Bon Homme County, SD
The radar
The Sioux Falls radar (KFSD), 114 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1987 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFSD 040350 FFWFSD SDC009-040515- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1048 PM CDT SAT JUL 3 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 1215 AM CDT * AT 1044 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS ACROSS SOUTHERN BON HOMME COUNTY. THESE STORMS ARE MOVING EAST AT 20 MPH. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA. THIS IS IN ADDITION TO 1 TO 2 INCHES OF RAIN THAT HAS ALREADY FALLEN IN PORTIONS OF BON HOMME COUNTY. THIS AMOUNT OF RAIN WILL PRODUCE FLOODING IN URBAN AREAS AND IN FIELDS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 4310 9801 4293 9809 4285 9765 4302 9765 $$ SCHUMACHER
1 follow-up statement
000 WGUS73 KFSD 040517 FFSFSD SDC009-040545- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1216 AM CDT SUN JUL 4 2004 ...FLASH FLOOD WARNING EXPIRED FOR... ...BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA... THE THUNDERTORM ACTIVITY HAS MOVED OFF TO THE SOUTHEAST OF BON HOMME COUNTY...WITH NO REDEVELOPMENT UPSTREAM. THEREFORE THE FLASH FLOOD WARNING ISSUED EARLIER HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4310 9801 4293 9809 4285 9765 4302 9765 $$ MJF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 10:05 PM CDT, 43 minutes earlier.
Area forecast discussion, Jul 3, 10:05 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1005 PM CDT SAT JUL 3 2004 .DISCUSSION... BUSY WITH SEVERE WEATHER. HAVE UPDATED ZONE FOR LINE OF TSTMS IN SE SD MOVG SLOWLY AS TROF MOVES THROUGH. DID LEAVE A LOW POP CHC OF TSTMS TNGT BEHIND THROUGH IN NRN PARTS OF CWA. EARLIER LOWS LOOK GOOD. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WB
Hazardous weather outlook, Jul 3, 5:27 AM CDT, 17 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 527 AM CDT SAT JUL 03 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 527 AM CDT SAT JUL 03 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A TROUGH OF LOW PRESSURE WILL MOVE EAST OVER THE AREA THROUGH THIS EVENING. WITH LINGERING LOW LEVEL MOISTURE AND RELATIVELY COLD AIR ALOFT...SCATTERED THUNDERSTORMS SHOULD DEVELOP WEST OF THE JAMES RIVER THIS AFTERNOON...AND THEN MOVE SOUTHEAST OVER THE AREA LATER THIS AFTERNOON AND EVENING. ISOLATED STORMS COULD PRODUCE WIND GUSTS UP TO 60 MPH AND DIME SIZE HAIL...MAINLY WEST OF A LINE FROM BROOKINGS TO YANKTON IN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SIGNIFICANT TROUGH OF LOW PRESSURE WILL MOVE SLOWLY EAST OVER THE AREA LATE SUNDAY NIGHT THROUGH MONDAY NIGHT. THIS SYSTEM WILL TAP INTO A SOUTHEAST FLOW OF MOIST UNSTABLE AIR FROM THE CENTRAL PLAINS TO PRODUCE EXPECTED WIDESPREAD SHOWERS AND THUNDERSTORMS... DEVELOPING WEST OF THE JAMES RIVER LATE SUNDAY NIGHT...THEN SPREADING EAST MONDAY AND MONDAY NIGHT. A FEW STORMS COULD PRODUCE DIME SIZE HAIL SOUTH OF INTERSTATE 90. HEAVY RAINS ARE ALSO POSSIBLE...MAINLY NORTH OF INTERSTATE 90. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM CDT WEST OF LINE FROM BROOKINGS TO YANKTON IN SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 3, 10:04 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1004 PM CDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0949 PM HAIL 7 N YANKTON 42.99N 97.39W
07/03/2004 1.00 INCH YANKTON SD TRAINED SPOTTER
&&
DPMLocal storm report, Jul 3, 10:14 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1014 PM CDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1013 PM HAIL CROOKS 43.66N 96.81W
07/03/2004 0.75 INCH MINNEHAHA SD TRAINED SPOTTER
&&
DPMLocal storm report, Jul 3, 10:19 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1019 PM CDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1018 PM HAIL YANKTON 42.89N 97.39W
07/03/2004 1.00 INCH YANKTON SD EMERGENCY MNGR
WEST SIDE OF YANKTON.
&&
DPMLocal storm report, Jul 3, 10:22 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1022 PM CDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1021 PM HAIL CROOKS 43.66N 96.81W
07/03/2004 0.88 INCH MINNEHAHA SD TRAINED SPOTTER
NICKLE SIZE HAIL AND LARGER.
&&
DPMLocal storm report, Jul 3, 10:28 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1028 PM CDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1022 PM HAIL TYNDALL 42.99N 97.86W
07/03/2004 0.75 INCH BON HOMME SD PUBLIC
WEST SIDE OF TYNDALL.
&&
DPMLocal storm report, Jul 3, 10:35 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1035 PM CDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 7 NNW FLANDREAU 44.14N 96.65W
07/03/2004 0.75 INCH MOODY SD PUBLIC
0940 PM HAIL COLTON 43.79N 96.93W
07/03/2004 0.75 INCH MINNEHAHA SD TRAINED SPOTTER
0955 PM HAIL 5 N YANKTON 42.96N 97.39W
07/03/2004 1.00 INCH YANKTON SD TRAINED SPOTTER
INTERSECTION OF US 81 HWY 303.
0915 PM HAIL 6 NE TRIPP 43.29N 97.88W
07/03/2004 1.25 INCH HUTCHINSON SD PUBLIC
&&
DPMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:16 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Miner | 29 min |
| Jul 3, 7:45 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 30 min |
| Jul 3, 7:49 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 26 min |
| Jul 3, 7:49 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 41 min |
| Jul 3, 8:13 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 47 min |
| Jul 3, 8:15 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook | 45 min |
| Jul 3, 8:29 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 46 min |
| Jul 3, 8:33 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 27 min |
| Jul 3, 8:58 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Lake, Yankton | 47 min |
| Jul 3, 8:59 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 46 min |
| Jul 3, 9:01 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 44 min |
| Jul 3, 9:30 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 30 min |
| Jul 3, 9:37 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 38 min |
| Jul 3, 9:43 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 47 min |
| Jul 3, 9:46 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 44 min |
| Jul 3, 10:06 PM CDT | Tornado Warning | FSD | Yankton | 24 min |
| Jul 3, 10:16 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 29 min |
Nearby
Flash Flood Warnings in South Dakota, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.